Maine, 2012Flash Flood and Damaging Wind in Maine, June 23 to 24, 2012
June 23 to 24, 2012 · NWS CAR · 2 events in 1 county or zone
Slow moving thunderstorms with very heavy rain developed along a nearly stationary frontal boundary beneath an upper trof during the afternoon and evening of the 23rd. A severe thunderstorm developed over Brownville during the late afternoon and evening with damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $435,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms with very heavy rain developed along a nearly stationary frontal boundary beneath an upper trof during the afternoon and evening of the 23rd. A severe thunderstorm developed over Brownville during the late afternoon and evening with damaging winds. The storm then remained nearly stationary for several hours producing extremely heavy rain. Localized rainfall totals of 6.00 to 8.00 inches were reported in Brownvile over several hours during the evening. Additional rain then fell through the remainder of the night. Flash flooding produced significant damage around Brownville. A fatality occurred during the overnight hours when a car crashed into a gully on a road which had been washed out. Roads were also washed out and damaged in the Milo area with basements flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 23, 2:20 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 23, 2:20 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
320 PM EDT SAT JUN 23 2012
.SYNOPSIS...
LOW PRESSURE WILL LIFT NORTHEAST ALONG THE COAST THIS EVENING AND
THEN INTO THE MARITIMES TONIGHT. A WEAK RIDGE OF HIGH PRESSURE
WILL BUILD TOWARD THE REGION SUNDAY AND INTO SUNDAY NIGHT. A LARGE
AND SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION
LATER MONDAY AND KEEP THE WEATHER PATTERN DAMP AND UNSETTLED FOR
MUCH OF THE UPCOMING WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
A WEAK AREA OF LOW PRESSURE ALONG THE MID COAST OF MAINE WILL
TRACK NORTHEAST TONIGHT WHILE AN UPPER LEVEL TROUGH CROSSES THE
REGION. EXPECT SHOWERS AND SCATTERED THUNDERSTORMS TO CONTINUE
INTO THIS EVENING BEFORE GRADUALLY DIMINISHING LATER TONIGHT AS
THE UPPER LEVEL TROUGH MOVE EAST. PATCHY FOG WILL DEVELOP ONCE
AGAIN TONIGHT WITH ABUNDANT LOW LEVEL MOISTURE REMAINING IN PLACE.
LOW TEMPERATURES TONIGHT WILL GENERALLY BE AROUND 60 DEGREES IN
MOST LOCATIONS.
WEAK LOW PRESSURE WILL SLOWLY MOVE ACROSS THE MARITIMES SUNDAY AS
THE UPPER LEVEL TROUGH MOVES EAST. SOME LINGERING SHOWERS ARE STILL
POSSIBLE THROUGH EARLY SUNDAY MORNING BUT SOME IMPROVEMENT IS
EXPECTED BY SUNDAY AFTERNOON AS A WEAK MID LEVEL RIDGE BUILDS
ACROSS WITH AT LEAST SOME PARTIAL SUNSHINE EXPECTED. HIGH
TEMPERATURES ARE EXPECTED TO RANGE FROM THE UPPER 60S TO THE MID
70S ACROSS THE REGION.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
A BRIEF PERIOD OF DRY WEATHER WILL MOVE IN FOR SUNDAY NIGHT UNDER
PARTLY CLOUDY SKIES WITH LOWS IN THE 55 TO 60 RANGE. RAIN AND
SHOWERS IN ASSOCIATION WITH A VIGOROUS UPPER LEVEL LOW WILL MOVE
INTO THE REGION FROM WEST TO EAST THROUGH THE DAY ON MONDAY.
ENOUGH DAYTIME HEATING SHOULD TAKE PLACE OVER NORTHERN PARTS OF
THE FORECAST AREA TO ALLOW FOR THE CHANCE OF SOME THUNDERSTORMS AS
WELL. VERY UNSETTLED CONDITIONS WITH RAIN AND SHOWERS, HEAVY AT
TIMES, WILL CONTINUE ACROSS THE REGION FOR MONDAY NIGHT INTO
TUESDAY AS THE LOW REMAINS STALLED OVER THE AREA AND A RICH STREAM
OF MOISTURE IS DRAWN IN OFF THE ATLANTIC. SOME IMPROVEMENT IS
POSSIBLE ACROSS SOUTHERN AND WESTERN SECTIONS OF THE CWA BY LATER
TUESDAY AS THE HEAVIEST AND STEADIEST OF THE PRECIPITATION WILL
TEND TO BECOME CONFINED TO CENTRAL AND NORTHERN AREAS. WHILE IT IS
STILL A COUPLE DAYS OUT AND MODELS HAVE YET TO RESOLVE THE FINER
DETAILS OF THIS SYSTEM EARLY INDICATIONS ARE THAT TWO DAY RAINFALL
AMOUNTS COULD BE 1 TO 2 INCHES, POSSIBLY HIGHER. TEMPERATURES FOR
MONDAY AND TUESDAY WILL BE ON THE COOL SIDE DUE TO THE CLOUD COVER
AND RAIN..RUNNING SEVERAL DEGREES BELOW LATE JUNE AVERAGES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
STRONG UPPER LEVEL AND SURFACE LOW OVER THE STATE AT THE
BEGINNING OF THIS PERIOD. EXPECT THE UPPER LOW TO REMAIN OVER THE
REGION INTO THURSDAY AS THE SURFACE LOW WEAKENS. UPPER LOW WEAKENS
AND MOVES OFF TO THE NORTHEAST THURSDAY NIGHT...HOWEVER ANOTHER
UPPER LOW APPROACHES FROM THE NORTHWEST FRIDAY. EXPECT BOTH OF
THESE SYSTEM TO RESULT IN UNSETTLED CONDITIONS THROUGH THE
EXTENDED PERIOD. WILL INITIALIZE ALL GRIDS WITH GMOS. HAVE MADE
SOME MINOR ADJUSTMENTS TO POP AND SKY GRIDS.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: EXPECT CONDITIONS TO VARY BETWEEN VFR/MVFR THE REST OF
THIS AFTERNOON AND EARLY EVENING AND THEN TO IFR LATER TONIGHT IN
PATCH FOG. IFR/MVFR IS EXPECTED THROUGH EARLY SUNDAY MORNING WITH
CONDITIONS RETURNING TO VFR BY SUNDAY AFTERNOON.
SHORT TERM:
SOME FOG WILL BE POSSIBLE SUNDAY NIGHT AND MAY RESULT IN A PERIOD
OF MVFR/IFR CONDITIONS. RAIN AND SHOWERS WILL MOVE INTO THE REGION
FROM WEST TO EAST THROUGH THE DAY MONDAY WITH ALL TERMINAL
EXPECTED TO BE DOWN TO IFR CONDITIONS BY MONDAY NIGHT.
PREDOMINATELY MVFR/IFR CONDITIONS LOOK TO CONTINUE THROUGH TUESDAY
AS THE LOW LINGERS. EXPECT MVFR CONDITIONS TUESDAY NIGHT THROUGH
THURSDAY.
&&
.MARINE...
NEAR TERM: WIND/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH
SUNDAY. PATCHY FOG WILL REDUCE VISIBILITY TO 1 TO 3 NM TONIGHT
THROUGH EARLY SUNDAY.
SHORT TERM: SEAS ARE EXPECTED TO RISE LATER MONDAY INTO TUESDAY
AS SE WINDS INCREASE. SEAS COULD REACH 6 TO 7 FEET AND A FEW WIND
GUSTS COULD APPROACH 25 KTS. THUS AN SCA REMAINS A STRONG
POSSIBILITY FOR THIS TIME FRAME. FOG IS ALSO EXPECTED TO RETURN
MONDAY NIGHT INTO TUESDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...DUDA
SHORT TERM...FITZSIMMONS
LONG TERM...MIGNONE
AVIATION...DUDA
MARINE...DUDA/FITZSIMMONS
Hazardous weather outlook, Jun 23, 2:23 AM EST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
323 AM EDT SAT JUN 23 2012
MEZ001>006-010-011-015>017-029>032-240730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
323 AM EDT SAT JUN 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-240730-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
323 AM EDT SAT JUN 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 3:45 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
445 PM EDT SAT JUN 23 2012
MEZ004-010-031-232245-
NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...BAXTER ST PARK...CHAMBERLAIN LAKE...
CHURCHILL DAM...MOUNT KATAHDIN...GREENVILLE...MONSON...
BLANCHARD...DOVER-FOXCROFT...MILO...GUILFORD
445 PM EDT SAT JUN 23 2012
...SHOWERS AND THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL WILL
AFFECT THE REGION THE REST OF THE AFTERNOON...
AT 445 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING
AN AREA OF SHOWERS EMBEDDED THUNDERSTORMS MOVING INTO PISCATAQUIS
COUNTY. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS PISCATAQUIS COUNTY THROUGH THE REMAINDER OF THE AFTERNOON
AND EARLY EVENING. LOCALLY HEAVY RAINFALL...WIND GUSTS UP TO 40
MPH...AND SMALL HAIL IS POSSIBLE WITH THIS ACTIVITY. THE SHOWERS
AND THUNDERSTORMS WILL AFFECT THE MOOSEHEAD LAKE AND BAXTER STATE
PARK REGIONS THROUGH 630 PM.
IF THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY
DUDA
Thunderstorm Wind, Piscataquis
- When
- June 23, 5:05 PM EST
- Where
- Piscataquis County, 0.69 mi N of Brownville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.310, -69.030
Several trees were toppled on Route 11 by wind gusts estimated at 60 mph.
Flash Flood, Piscataquis
- When
- June 23, 6:05 PM EST to June 24, 6:00 AM EST
- Where
- Piscataquis County, 2.11 mi WNW of Barnard Corner to 0.39 mi E of Sebec Corners
- Cause
- Heavy Rain
- Deaths
- 0 direct, 1 indirect
- Property damage
- $435,000
- Reported by
- Law Enforcement
- Coordinates
- 45.313, -69.159
A nearly stationary thunderstorm produced 6.00 to 8.00 inches of rain in less than 4 hours in Brownville. These very heavy rains produced severe flash flooding from Brownville to Milo. Numerous roads in the Brownville and Milo areas were heavily damaged or completely washed away along with several bridges resulting in road closures. Roads heavily damaged or washed out in spots around Brownville included Route 11...Church Street...High Street...Main Road...Pleasant River Road...Quarry Road...Barnard Road...Stickney Hill Road and Lakeview Road. Gullies on some roads were 5 to 10 feet deep and 20 to 30 feet wide. A nearly 200 yard stretch of Stickney Hill was washed on to Stickney Hill Road. Damage to roads was so extensive that the town of Brownville was nearly isolated for several hours. A parking lot along Route 11 was completely washed away. The railroad tracks around Brownville were undercut and damaged in several locations. Homes...businesses and vehicles in Brownvile were flooded. Significant damage occurred to the infrastructure around Brownville with the entire town losing power. Water rescues were required for several individuals at the height of the flooding. Flooding was also reported around Milo with several roads damaged and closed. Basement flooding was also extensive in Milo. A motorist was killed (indirect fatality) around 5 AM Sunday morning when his car crashed into a gully...5 feet deep and 20 to 30 feet wide...which had been cut into the Pleasant River Road by the flash flooding. The driver was killed from the impact of the accident and not drowning.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, June 23 to 30, 20122 deaths · $400 million · 2 events
- Tropical Storm and Storm Surge in Florida, June 23 to 27, 2012$10 million · 59 events
- Hail and Damaging Wind in Washington, June 23, 20121 death · 1.25 in hail · 5 events
- Lightning Strike in Vermont, June 23, 20121 death · 1 event
- Heat in Alabama, June 23 to 26, 201215 injured · 9 events
- Hail and Damaging Winds in Montana, June 23, 2012$1.5 million · 1 in hail · 4 events
- Flooding and Hail in Massachusetts, June 23, 2012$212,000 · 50 kt wind · 23 events
- Flash Flood and Damaging Wind in Maine, June 23 to 24, 2012$265,000 · 52 kt wind · 2 events
- Tornadoes in Florida, June 23, 20121 injured · $35,000 · EF0 · 2 events
- Damaging Wind in New Hampshire, June 23, 2012$50,000 · 50 kt wind · 1 event
- Hail in Washington, June 23, 20121.5 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 23, 201256 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388458, 388459.